Drug-Induced Serotonin Syndrome: Causes & Symptoms
Serotonin is a feel-good chemical, but it’s possible to have too much of a good thing. Serotonin syndrome (also known as serotonin toxicity) happens when there is too much serotonin in the body. This condition can be caused by several drugs and other substances.
Drug overdoses in particular have become the leading cause of death in the U.S. in adults under the age of 50 years, with opioids like fentanyl accounting for more than half of all drug overdose deaths.
With more than 92,00 Americans dying from drug overdoses in 2020, what exactly are opioids and what is fentanyl? What are the risks of fentanyl abuse and addiction? What are the short and long-term effects?
What Is Serotonin?
The nerve cells produce serotonin, and the chemical functions as a messenger between nerve cells. Serotonin is responsible for many functions in the body and works to stabilize moods. The chemical is also able to reduce and regulate anxiety, reduce depression, cause nausea, heal injuries, control bowel movements, and reduce libido. The chemical is also important for maintaining bone health over time.
Research has shown that people who have lower levels of serotonin in their bodies are more likely to be depressed. People who have low levels of serotonin and are experiencing depression may benefit from taking a selective serotonin reuptake inhibitor, or SSRI. Natural methods of boosting serotonin include meditation, eating a healthy diet (especially foods like cheese, eggs, turkey, tofu, salmon, nuts, and pineapple), getting regular exercise, and spending time outdoors in sunlight.
Drugs That Cause Serotonin Syndrome (Serotonin Toxicity)
While the body naturally produces serotonin, and it’s an important part of the brain’s delicate chemistry. When you have too much serotonin in your body, it’s possible that the concentration of the chemical can become fatal. Certain antidepressant medications can cause serotonin syndrome. Mixing antidepressants with other substances, such as illicit drugs and pain medications, can also cause serotonin syndrome.
Drugs that can cause serotonin toxicity include:
- Antidepressants: including trazodone, tranylcypromine, venlafaxine (Effexor XR), duloxetine (Cymbalta), desvenlafaxine (Pristiq), phenelzine (Nardil), isocarboxazid, nortriptyline (Pamelor), amitriptyline, buspirone (Buspar), escitalopram (Lexapro), fluvoxamine (Luvox), paroxetine (Paxil), sertraline (Zoloft), bupropion (Wellbutrin), citalopram (Celexa), and fluoxetine (Prozac).
- Pain medications: including Tramadol, meperidine (Demerol), fentanyl, codeine, almotriptan, sumatriptan, and carbamazepine (Carbatrol and Tegretol).
- Supplements: tryptophan, Syrian rue, nutmeg, ginseng, and St. John’s Wort.
- Illegal drugs: including ecstasy (MDMA), amphetamines, cocaine, and LSD.
- Other drugs: including metoclopramide, droperidol, ritonavir (Norvir), linezolid (Zyvox), dextromethorphan (Delsym), droperidol (Inapsine), ondansetron (Zofran), granisetron (Kytril), and lithium.
Serotonin Syndrome Risk Factors
For many people, taking one of the drugs in the above list does not cause serotonin syndrome. The risks of developing serotonin syndrome increase for people who take two or more drugs that are known to affect the body’s serotonin levels, or who take a drug and an herbal supplement that are known to affect the body’s serotonin levels.
People who use illicit drugs are more likely to develop serotonin syndrome than people who do not use illicit drugs. People who misuse prescription drugs are also more likely to develop serotonin-related problems.
If you take a drug that can affect serotonin levels, it’s important to closely keep an eye out for symptoms of serotonin syndrome when you change your dosage.
Serotonin Syndrome Symptoms
Sadly, untreated serotonin syndrome can be fatal. People who are taking drugs that affect serotonin levels need to keep a close eye on symptoms that could indicate an issue with their body’s serotonin levels.
Signs of mild or moderate serotonin syndrome may include:
- Changes in eye movements
- Shivering, tremors, or twitching muscles
- Dilated pupils
- Digestive issues, including diarrhea
Signs of a more severe case of serotonin syndrome may include:
- Rapid or irregular heart rate and/or high blood pressure
- Increased body temperature
Serotonin Syndrome Treatment
Serotonin syndrome can be treated by decreasing or changing your medications to meet your body’s needs. If you find that you’re experiencing symptoms of serotonin syndrome, it’s important that you talk to your doctor right away. If you’re experiencing severe symptoms, it’s key to see an emergency care provider.
If you’re using illegal drugs, it’s important that you’re honest with your healthcare provider so they’re able to treat your serotonin issue properly. They’ll also help you find the follow-up care you need to stay well after your treatment for serotonin syndrome ends.
Treatment for mild cases of serotonin syndrome can include slowly tapering off of your medication so that your body can return to normal serotonin levels. If possible, your doctor may recommend stopping your medication immediately or switching to a new medication. You may also have the option of taking a serotonin blocker to help your body get back to its baseline.
If you’re experiencing moderate symptoms of serotonin syndrome but still have not progressed to the severe stage, your doctor may recommend that you be hospitalized for observation as your body begins to return to its baseline. You may be given IV fluids as well as the treatments mentioned above for mild cases of serotonin toxicity.
For more severe cases, patients may need to be admitted to an intensive care unit where they can be monitored closely. During their time in intensive care, patients with severe symptoms may be given medications that can help to calm their agitation or anxiety, as well as medicine that can help steady their blood pressure and heart rate. Patients in this state may also receive oxygen or a breathing tube (ventilator).
For many patients, the symptoms of serotonin syndrome disappear quickly after treatment begins. While there isn’t a specific test that can tell your healthcare provider whether your serotonin syndrome is going away, they’ll be able to monitor your symptoms to ensure that you’re on the path to recovery.
Serotonin Syndrome and Addiction
Many people who are living with substance use disorder are also suffering from serotonin syndrome. If you seek treatment for serotonin syndrome, your care provider may also recommend that you seek treatment for addiction. If you’re new to addiction treatment, your healthcare provider can talk to you about the options that are the best fit for your recovery needs.
There’s no need to be embarrassed if you’re living with addiction, and asking for help is the first step toward long-term sobriety. Reach out to our team today to learn more about beginning your recovery.